Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 22, NWS Pueblo, CO

June 5, 1997Fremont County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 5, 1997, 7:34 PM MDT for Fremont County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 1997, 7:34 PM MDT (01:34 UTC)
Expired
Jun 5, 1997, 8:20 PM MDT
In force
46 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Fremont County, CO

The radar

The Pueblo radar (KPUX), 110 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1997-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1997-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
720 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2666 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 060135
SVRPUB
COC043-060220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
734 PM MDT THU JUN 5 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN FREMONT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 820 PM MDT
 
* SOME LOCATIONS AFFECTED
  HIGHWAY 115 BY 732 PM

* AT 730 PM RADAR SHOWED A SEVERE STORM 4 MILES NORTHEAST OF PENROSE
  MOVING NORTH AT 5 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

JKH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:21 PM MDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 5, 2:21 PM MDT, 5 hours 13 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
220 PM MDT THU JUN 5 1997

CHALLENGE TONIGHT IS AGAIN THUNDERSTORM CHANCES...COVERAGE AND SEVERITY.
MODEL GENERATED SOUNDINGS SHOW A TREMENDOUS AMOUNT OF CAPE OVER EASTERN
COLORADO THIS AFTERNOON AND EVENING WITH OVER 2000 J/KG IN THE FAR EAST.
ADDITIONALLY...SURFACE BASED LI'S OFF THE ETA SHOW A VERY UNSTABLE
AIRMASS OVER EASTERN COLORADO WITH -5 INDICATED OVER THE FAR EAST AT
00Z.  QUESTION IS WHETHER WE CAN BREAK THE PRESENT CAP AND TAP INTO ALL
THIS POTENTIAL ENERGY.

BELIEVE THAT A FEW THINGS WILL WORK TOGETHER TO BREAK THE CAP AND FIRE
OFF SCATTERED CONVECTION THIS EVENING.  1ST...THERE IS A DRYLINE-LIKE
FEATURE SHOWING UP ON RADAR...RUNNING FROM NEAR LAMAR TO NEAR KIM AND
ANOTHER BOUNDARY RUNNING FROM NEAR THATCHER TO NEAR RYE.  THESE APPEAR
TO BE BOUNDARIES BETWEEN 50 DEGREE DEWPOINT AIR ON ONE SIDE (50S AT
PUB...LHX...LAA...COS ETC) AND MUCH DRIER AIR ON THE OTHER (30 DEGREE
DEWPOINT IN TAD).  THESE MAY ACT TO BREAK THE CAP AND FOCUS SOME SEVERE
CONVECTION.  ALSO WORKING ON THE CAP AT THIS TIME ARE TEMPERATURES IN
THE MID TO HIGH 80S ACROSS THE EASTERN PLAINS.  AT THESE TEMPERATURES...
SOUNDING DATA WOULD INDICATE THAT THE CAP MUST SOON BREAK.  ANOTHER
POSSIBLE TRIGGER IS THE ELEVATED CONVECTION MOVING RAPIDLY NORTH
INTO SOUTH CENTRAL COLORADO FROM NEW MEXICO.  THIS CONVECTION MAY STIR
THE ATMOSPHERE ENOUGH TO PUNCTURE THE CAP AND GET CONVECTION GOING.

THREATS TONIGHT INCLUDE LARGE HAIL...POSSIBLE DAMAGING WINDS (NOTE
INVERTED-V SOUNDINGS ABOVE THE MOIST LAYER) AND HEAVY RAIN.  POTENTIAL
FOR SEVERE WEATHER IS BEST OVER FAR EASTERN PLAINS...GENERALLY EAST OF
LA JUNTA.

LW

In the hours before

Special weather statement, Jun 5, 5:53 PM MDT, 1 hour 41 minutes before
COZ071-072-060045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
553 PM MDT THU JUN 5 1997

...STRONG THUNDERSTORM DEVELOPING IN NORTHWEST EL PASO COUNTY...

A STRONG THUNDERSTORM WILL INTENSIFY OVER NORTHWESTERN EL PASO
COUNTY THROUGH 630 PM...AFFECTING MAINLY NORTHERN COLORADO
SPRINGS...BLACK FOREST...AND THE AIR FORCE ACADEMY. THIS STORM IS
EXPECTED TO PRODUCE HAIL UP TO  1/2 INCH IN DIAMETER...BRIEF HEAVY
RAIN...AND GUSTY WINDS UP TO 45 MPH.

PUEBLO DOPPLER RADAR INDICATED THE THUNDERSTORM NEAR THE NORTHERN
END OF COLORADO SPRINGS...STRETCHING FROM BLACK FOREST TO THE AIR
FORCE ACADEMY.

MOORE
Special weather statement, Jun 5, 5:54 PM MDT, 1 hour 40 minutes before
COZ071-072-060045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
553 PM MDT THU JUN 5 1997

...STRONG THUNDERSTORM DEVELOPING IN NORTHWEST EL PASO COUNTY...

A STRONG THUNDERSTORM WILL INTENSIFY OVER NORTHWESTERN EL PASO
COUNTY THROUGH 630 PM...AFFECTING MAINLY NORTHERN COLORADO
SPRINGS...BLACK FOREST...AND THE AIR FORCE ACADEMY. THIS STORM IS
EXPECTED TO PRODUCE HAIL UP TO  1/2 INCH IN DIAMETER...BRIEF HEAVY
RAIN...AND GUSTY WINDS UP TO 45 MPH.

PUEBLO DOPPLER RADAR INDICATED THE THUNDERSTORM NEAR THE NORTHERN
END OF COLORADO SPRINGS...STRETCHING FROM BLACK FOREST TO THE AIR
FORCE ACADEMY.

MOORE
Special weather statement, Jun 5, 5:56 PM MDT, 1 hour 38 minutes before
COZ071-072-060045-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD TIME...
NATIONAL WEATHER SERVICE PUEBLO CO
556 PM MDT THU JUN 5 1997

...STRONG THUNDERSTORM DEVELOPING IN NORTHWEST EL PASO COUNTY...

A STRONG THUNDERSTORM WILL INTENSIFY OVER NORTHWESTERN EL PASO
COUNTY THROUGH 630 PM...AFFECTING MAINLY NORTHERN COLORADO
SPRINGS...BLACK FOREST...AND THE AIR FORCE ACADEMY. THIS STORM IS
EXPECTED TO PRODUCE HAIL UP TO  1/2 INCH IN DIAMETER...BRIEF HEAVY
RAIN...AND GUSTY WINDS UP TO 45 MPH.

AT 550 PM...PUEBLO DOPPLER RADAR INDICATED THE THUNDERSTORM NEAR THE
NORTHERN END OF COLORADO SPRINGS...STRETCHING FROM BLACK FOREST TO
THE AIR FORCE ACADEMY.

MOORE
Special weather statement, Jun 5, 5:58 PM MDT, 1 hour 36 minutes before
COZ071-072-060045-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD TIME...
NATIONAL WEATHER SERVICE PUEBLO CO
556 PM MDT THU JUN 5 1997

...STRONG THUNDERSTORM DEVELOPING IN NORTHWEST EL PASO COUNTY...

A STRONG THUNDERSTORM WILL INTENSIFY OVER NORTHWESTERN EL PASO
COUNTY THROUGH 630 PM...AFFECTING MAINLY NORTHERN COLORADO
SPRINGS...BLACK FOREST...AND THE AIR FORCE ACADEMY. THIS STORM IS
EXPECTED TO PRODUCE HAIL UP TO  1/2 INCH IN DIAMETER...BRIEF HEAVY
RAIN...AND GUSTY WINDS UP TO 45 MPH.

AT 550 PM...PUEBLO DOPPLER RADAR INDICATED THE THUNDERSTORM NEAR THE
NORTHERN END OF COLORADO SPRINGS...STRETCHING FROM BLACK FOREST TO
THE AIR FORCE ACADEMY.

MOORE
Local storm report, Jun 5, 6:50 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
658 PM MDT THU JUN 5 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0605 PM    6 NE COS (BRIARGATE)      CO   0.75 INCH HAIL
06/05/97   EL PASO
Special weather statement, Jun 5, 7:24 PM MDT, 10 minutes before
COZ073-060230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
723 PM MDT THU JUN 5 1997

...STRONG THUNDERSTORM OVER FREMONT AND PUEBLO COUNTY LINE...

AT 720 PM A STRONG THUNDERSTORM WAS LOCATED ALONG HIGHWAY 50 NEAR
THE FREMONT AND PUEBLO COUNTY LINE.  THIS STORM WILL PRODUCE HEAVY
RAIN...STRONG GUSTY WINDS AND HAIL UP TO 1/2 INCH IN DIAMETER.  THIS
STORM WAS MOVING NORTH AT 5 MPH.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:09 PM MDTSevere Thunderstorm WarningPUBEl Paso61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.